Alert archive / North Dakota / Flood Watches in 2011

Flood Watch 3, NWS Grand Forks, ND

July 22, 20115 counties in Minnesota; 13 counties in North Dakota

NWS Grand Forks, ND issued this flood watch at Jul 22, 2011, 3:21 PM CDT for 5 counties in Minnesota; 13 counties in North Dakota. It took effect at Jul 23, 2011, 1:00 AM CDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Jul 22, 2011, 3:21 PM CDT (20:21 UTC)
In effect from
Jul 23, 2011, 1:00 AM CDT
Expired
Jul 23, 2011, 10:39 AM CDT
In force
10 hr
Issued by
NWS Grand Forks, ND
Flood severity
None

Counties Becker County, MN, Clay County, MN, Grant County, MN, Otter Tail County, MN, Wilkin County, MN, Barnes County, ND, Benson County, ND, Cass County, ND, Eddy County, ND, Griggs County, ND, Nelson County, ND, Ramsey County, ND, Ransom County, ND, Richland County, ND, Sargent County, ND, Steele County, ND, Towner County, ND, Traill County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 47 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 8.4 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2011-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1474 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2011-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1474 J/kg
Mixed-layer CIN
-117 J/kg
Mixed-layer LCL
797 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
13.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

955 
WGUS63 KFGF 222021
FFAFGF

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE GRAND FORKS ND
321 PM CDT FRI JUL 22 2011

...HEAVY RAIN POSSIBLE LATE TONIGHT...

.SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS
EVENING ACROSS THE SOUTHERN RED RIVER VALLEY...BUT THE BETTER
CHANCE FOR HEAVY RAIN WILL BE LATER TONIGHT.  AN UPPER LEVEL STORM
SYSTEM MOVING INTO SASKATCHEWAN WILL HELP PUSH A COMPLEX OF
THUNDERSTORMS ACROSS NORTH DAKOTA OVERNIGHT...ARRIVING IN THE
EASTERN PORTIONS OF THE STATE AFTER MIDNIGHT. WHILE THE STORMS ARE
EXPECTED TO BE FAST MOVING...THEY COULD BE VERY EFFICIENT AT
PRODUCING HEAVY RAINFALL AND COULD CAUSE PROBLEMS AS THEY MOVE
OVER ALREADY SATURATED GROUND. AREAL FLOODING WILL BE POSSIBLE.
 
MNZ003-027-029>031-040-NDZ006-014-015-024-026-028>030-038-039-049-
052-053-240000-
/O.NEW.KFGF.FA.A.0003.110723T0600Z-110724T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLAY-WEST BECKER-WILKIN-WEST OTTER TAIL-EAST OTTER TAIL-GRANT-
TOWNER-BENSON-RAMSEY-EDDY-NELSON-GRIGGS-STEELE-TRAILL-BARNES-CASS-
RANSOM-SARGENT-RICHLAND-
INCLUDING THE CITIES OF...MOORHEAD...DETROIT LAKES...
BRECKENRIDGE...FERGUS FALLS...NEW YORK MILLS...ELBOW LAKE...
CANDO...MADDOCK...LEEDS...DEVILS LAKE...NEW ROCKFORD...LAKOTA...
COOPERSTOWN...FINLEY...MAYVILLE...VALLEY CITY...FARGO...LISBON...
GWINNER...WAHPETON
321 PM CDT FRI JUL 22 2011

...FLOOD WATCH IN EFFECT FROM 1 AM CDT SATURDAY THROUGH SATURDAY
EVENING...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* FLOOD WATCH FOR PORTIONS OF MINNESOTA AND NORTH DAKOTA... 
  INCLUDING THE FOLLOWING AREAS...IN MINNESOTA...CLAY...EAST 
  OTTER TAIL...GRANT...WEST BECKER...WEST OTTER TAIL AND WILKIN. 
  IN NORTH DAKOTA...BARNES...BENSON...CASS...EDDY...GRIGGS... 
  NELSON...RAMSEY...RANSOM...RICHLAND...SARGENT...STEELE... 
  TOWNER AND TRAILL. 

* FROM 1 AM CDT SATURDAY THROUGH SATURDAY EVENING

* A COMPLEX OF THUNDERSTORMS MOVING IN FROM WESTERN NORTH DAKOTA
  LATE TONIGHT COULD BRING UP TO 2 INCHES OF RAIN IN A SHORT
  DURATION.  

* SOILS CONTINUE TO BE SUPER SATURATED ACROSS THE AREA...AND THE
  HEAVY RAINFALL COULD BRING AREAL FLOODING TO LOW LYING AREAS. AS
  THE EVENT UNFOLDS...FLASH FLOOD OR RIVER FLOOD STATEMENTS MAY
  ALSO BE NECESSARY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON
CURRENT FORECASTS.

YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE
FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE
PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP.

&&

$$

JR/PR
1 follow-up statement
600 
WGUS63 KFGF 231539
FFAFGF

FLOOD WATCH
NATIONAL WEATHER SERVICE GRAND FORKS ND
1039 AM CDT SAT JUL 23 2011

...HEAVY RAIN THREAT HAS ENDED...

.THUNDERSTORMS THAT BROUGHT HEAVY RAINFALL LAST NIGHT HAVE MOVED
SOUTHEAST OF THE AREA. WHILE THERE MAY BE SOME ADDITIONAL
THUNDERSTORM DEVELOPMENT THIS AFTERNOON...COVERAGE IS EXPECTED TO
BE SCATTERED AND AMOUNTS WILL GENERALLY REMAIN A HALF AN INCH OR
LESS. ADDITIONAL AREAL FLOODING IS NO LONGER EXPECTED TO BE A
THREAT.  

MNZ003-027-029>031-040-NDZ006-014-015-024-026-028>030-038-039-049-
052-053-231645-
/O.CAN.KFGF.FA.A.0003.000000T0000Z-110724T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLAY-WEST BECKER-WILKIN-WEST OTTER TAIL-EAST OTTER TAIL-GRANT-
TOWNER-BENSON-RAMSEY-EDDY-NELSON-GRIGGS-STEELE-TRAILL-BARNES-CASS-
RANSOM-SARGENT-RICHLAND-
INCLUDING THE CITIES OF...MOORHEAD...DETROIT LAKES...
BRECKENRIDGE...FERGUS FALLS...NEW YORK MILLS...ELBOW LAKE...
CANDO...MADDOCK...LEEDS...DEVILS LAKE...NEW ROCKFORD...LAKOTA...
COOPERSTOWN...FINLEY...MAYVILLE...VALLEY CITY...FARGO...LISBON...
GWINNER...WAHPETON
1039 AM CDT SAT JUL 23 2011

...FLOOD WATCH IS CANCELLED...

THE FLOOD WATCH FOR PORTIONS OF MINNESOTA AND NORTH DAKOTA HAS
BEEN CANCELLED. HEAVY RAIN HAS ENDED AND ANY ADDITIONAL STORMS
WILL BE SCATTERED AND WITH ACCUMULATIONS OF A HALF AN INCH OR
LESS.  

$$

JR

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this flood watch went out at Jul 22, 3:21 PM CDT, 0 minutes earlier.

Area forecast discussion, Jul 22, 3:21 PM CDT, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
321 PM CDT FRI JUL 22 2011

.SHORT TERM...TONIGHT THROUGH MONDAY

PRIMARY FORECAST CHALLENGE IS THUNDERSTORM CHANCES AND SEVERE/
FLOOD POTENTIAL THIS EVENING AND OVERNIGHT. GFS/NAM/ECMWF IN GOOD
OVERALL AGREEMENT AND WILL USE A MODEL BLEND...BUT LEAN HEAVILY ON
HIGH RESOLUTION WRF OUTPUT FOR CONVECTIVE EVOLUTION OVERNIGHT.

COMPLEX CONVECTIVE SCENARIO IS BEGINNING TO TAKE SHAPE. 19 UTC
WATER VAPOR LOOP SHOWS A STRONG UPPER LOW ACROSS BRITISH COLUMBIA
AND ALBERTA WITH A POTENT SHORT-WAVE MOVING THROUGH CENTRAL MT. A
LINE OF THUNDERSTORMS HAS ALREADY DEVELOPED ACROSS NORTH CENTRAL
MT IN ASSOCIATION WITH THIS WAVE. SURFACE LOW PRESSURE IS
DEVELOPING ACROSS EASTERN WY/WESTERN SD WITH A WELL-DEFINED WARM
FRONTAL BOUNDARY STRETCHING THE LENGTH OF THE DAKOTAS NEAR THE
NS/SD STATE LINE. SOME CUMULUS HAS DEVELOPED ALONG THIS BOUNDARY
ACROSS NORTHEAST SD...BUT SEEMS TO BE LIMITED IN VERTICAL EXTENT
GIVEN LOW-LEVEL CAP EVIDENT ON 18 UTC ABR SOUNDING.

WARM FRONT WILL CRAWL NORTHWARD THIS EVENING AS SURFACE LOW
BECOMES WELL-ESTABLISHED ACROSS WESTERN SD. MOISTURE AND
INSTABILITY WILL INCREASE WITH MLCAPE VALUES APPROACHING 3000+
J/KG AND PRECIPITABLE WATER VALUES 1.5 INCHES OR MORE. HOWEVER...
EXTENT OF THUNDERSTORM DEVELOPMENT IS STILL IN QUESTION GIVEN
WARM MID-LEVEL TEMPERATURES AND LACK OF STRONG DYNAMIC FORCING.
SOME SCATTERED STRONG TO SEVERE ELEVATED STORMS ARE POSSIBLE ALONG
THIS FRONT THIS EVENING MAINLY ACROSS SOUTHEAST ND INTO WEST
CENTRAL MN...BUT GIVEN COVERAGE UNCERTAINTY...WILL KEEP POPS AT 50
PERCENT AND NOT INCLUDE SEVERE WORDING IN GRIDS.

ATTENTION THEN TURNS TO UPPER WAVE AND SURFACE TROUGH PASSAGE
OVERNIGHT INTO SATURDAY MORNING. THUNDERSTORMS ACROSS NORTH-
CENTRAL MT THIS AFTERNOON ARE EXPECTED TO STRENGTHEN INTO A LINEAR
BOWING-TYPE STRUCTURE LATE THIS EVENING AND OVERNIGHT ACROSS
CENTRAL AND EASTERN ND AS 850 HPA JET AHEAD OF MID-LEVEL CIRCULATION
APPROACHES 50 KTS. MCS SHOULD GROW SOUTHWARD TOWARD THE GREATEST
INSTABILITY ALONG THE ND/SD BORDER...BUT REMAIN WEST OF THE
FORECAST AREA UNTIL AFTER 06 UTC TONIGHT. PRIMARY THREATS WILL BE
VERY HEAVY RAIN AND DAMAGING WIND...BUT LARGE HAIL AND A TORNADO
OR TWO CANNOT BE RULED OUT ALONG SOUTHERN FLANK OF CONVECTIVE
COMPLEX AS IT NEARS WARM FRONTAL BOUNDARY.

WITH SUPERSATURATED SOILS AND PRECIPITABLE WATER VALUES APPROACHING
2 INCHES BY 12 UTC SATURDAY...ISSUED A FLOOD WATCH FOR THE
SOUTHWEST HALF OF THE FORECAST AREA FROM 06 UTC TONIGHT UNTIL 00
UTC SUNDAY. DESPITE FAST STORM MOTION...A QUICK 1 TO 2 INCHES OF
RAIN WILL BE POSSIBLE...ESPECIALLY ACROSS SOUTHEAST ND INTO WEST
CENTRAL MN. FLASH FLOODING IS POSSIBLE...BUT GREATER CONCERN IS
INCREASED PONDING OF WATER THAT WILL EVENTUALLY MAKE ITS WAY INTO
THE RIVER SYSTEM. SEE WATCH FOR MORE DETAILS.

ADDITIONAL SHOWER AND THUNDERSTORM DEVELOPMENT IS EXPECTED THROUGH
THE DAY ON SATURDAY BEHIND ANY DEPARTING LINEAR MCS AS MID-LEVEL
TROUGH AXIS SWINGS THROUGH THE FORECAST AREA AIDED BY A 70+ KT 300
HPA UPPER-LEVEL JET. DRIER AIR WILL SPREAD FROM WEST TO EAST
SATURDAY EVENING...RESULTING IN RAPIDLY CLEARING SKIES AND MORE
TRANQUIL WEATHER.

EXPECT SUNDAY AND MONDAY TO BE DRY AND PARTLY TO MOSTLY SUNNY AS
HIGH PRESSURE BUILDS ACROSS THE NORTHERN PLAINS. HIGH TEMPERATURES
WILL RANGE FROM THE UPPER 70S TO LOWER 80S AND LOWS FROM THE UPPER
50S TO LOWER 60S.

.LONG TERM...MONDAY NIGHT THROUGH FRIDAY

TIMING OF PRECIP WITH MINOR SHORTWAVES COMING THROUGH THE
SOUTHWESTERLY TO WESTERLY FLOW ALOFT WILL BE THE MAIN FORECAST
PROBLEM FOR THE PERIOD.  DETERMINISTIC MODELS SHOW SIGNS OF A WEAK
SHORTWAVE COMING THROUGH MONDAY NIGHT.  THERE HAS BEEN SOME
VARIATION ON IF IT GETS FAR ENOUGH NORTH AND EAST TO REACH OUR
CWA...BUT THINK THERE WAS ENOUGH OF A CHANCE TO INCLUDE SOME LOW
POPS IN THE SOUTHWESTERN COUNTIES.  THERE WILL BE A BETTER CHANCE
TUESDAY AS THE ECMWF AND GEM LIFT A WARM FRONT INTO THE AREA.  THE
06Z GFS WAS AN OUTLIER ON THIS...BUT THE 12Z RUN CAME INTO LINE WITH
THE OTHER MODELS.  THE DECENT CHANCES OF PRECIP WILL CONTINUE INTO
TUESDAY NIGHT AND WEDNESDAY AS THE MAIN SHORTWAVE MOVES THROUGH
SOUTHERN CANADA AND SFC LOW PRESSURE CROSSES THE NORTHERN PLAINS.
THERE ARE STILL SOME DIFFERENCES IN EXACT TIMING AND PLACEMENT OF
SFC FEATURES SUCH AS FRONTS...BUT THINK THE PATTERN IS ACTIVE ENOUGH
TO GO WITH 20-30 POPS THROUGH WEDNESDAY NIGHT.  KEPT THINGS QUIET AS
HIGH PRESSURE BUILDS IN FOR THURSDAY DURING THE DAY WITH SOME SLIGHT
CHANCES THURSDAY NIGHT AS MODELS SHOW SIGNS OF A WEAK SHORTWAVE...
ALTHOUGH TIMING MAY AGAIN BE AN ISSUE. WENT DRY FOR FRIDAY FOR
NOW. AS FOR TEMPERATURES...KEPT THEM NEAR SEASONAL NORMALS FOR
NOW.

&&

.AVIATION...

VFR CONDITIONS WILL CONTINUE THROUGHOUT THE FORECAST AREA THROUGH AT
LEAST 06Z.  SOME BKN025-030 MAY MAKE A RUN AT KGFK AND KTVF...BUT
THINK THAT IT WILL STAY ALONG THE NORTHERN BORDER THROUGH THIS
EVENING.  ANY CONVECTIVE ACTIVITY THIS EVENING WILL BE WIDELY
SCATTERED ENOUGH AND FAR ENOUGH SOUTH TO NOT INCLUDE IN THE TAFS.
BETTER CHANCES FOR CONVECTION WILL BE AFTER 06Z INTO EARLY SATURDAY
MORNING AS A COMPLEX MOVES OUT OF WESTERN ND INTO THE REGION.
INCLUDED VCTS AND CB MENTION MOVING FROM WEST TO EAST...AND WILL BE
MORE SPECIFIC AS FAR AS -TSRA WITH VIS AND CEILING RESTRICTIONS AS
THE TIME GETS CLOSER.
&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...FLOOD WATCH FROM 1 AM CDT SATURDAY THROUGH SATURDAY EVENING FOR
     NDZ006-014-015-024-026-028>030-038-039-049-052-053.

MN...FLOOD WATCH FROM 1 AM CDT SATURDAY THROUGH SATURDAY EVENING FOR
     MNZ003-027-029>031-040.

&&

ROGERS/JR
Hazardous weather outlook, Jul 22, 7:00 AM CDT, 8 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
700 AM CDT FRI JUL 22 2011

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-231200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
700 AM CDT FRI JUL 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS IS EXPECTED WEST OF LINE
ROUGHLY FROM WALES NORTH DAKOTA TO CLIFFORD TO PARKERS PRAIRIE
MINNESOTA. THE STORMS WILL BE MORE LIKELY AFTER 5 PM THIS
AFTERNOON AND WILL CONTINUE INTO SATURDAY MORNING. THE STORMS WILL
PRODUCE SOME LARGE HAIL...DAMAGING WINDS AND A TORNADO WILL BE
POSSIBLE.

WARM MOIST AIR WILL MOVE NORTH INTO THE RED RIVER VALLEY LATER THIS
AFTERNOON AND OVERNIGHT AND CREATE THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

HOPPES

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 9:52 AM CDTRiver Flood WarningFGFPolk3 days
Jul 22, 9:52 AM CDTRiver Flood WarningFGFMarshall, Polk3 days

Nearby

Flood Watches in North Dakota, 2011Flood Watches in Minnesota, 2011Every flood watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.